Check this list to see if your diet might be messing up your medicines.
Your favorite foods could be messing with your medications. If you want to avoid potentially dangerous combinations, take a look at this list of common medication-food interactions to make sure your diet is in the clear. However, since this is not a complete list, you should also always ask your doctor if you should avoid any particular foods, drinks or supplements specific to your medication regimen.
Though packed with healthy vitamins, grapefruit and grapefruit juice also alter the function of certain enzymes in the digestive system that are involved in processing some medications.
Be careful if you take statins. Statins such as simvastatin, atorvastatin and pravastatin are used to lower cholesterol. Eating or drinking a significant amount of grapefruit even several hours before or after taking these statins may accelerate side effects or, in severe cases, result in organ damage. Grapefruit may make levels of these drugs build up in the body, and could eventually cause liver damage or muscle breakdown that can result in kidney failure. With these medicines, it is safest to avoid grapefruit entirely but if you can’t live without it, you can also ask your doctor about how much is safe – though you should never eat or drink more than a quart a day. Not all statins are affected by grapefruit. Several other medications including (but not limited to) the blood pressure drug nifedipine, the anti-anxiety drug buspirone and the antihistamine fexofenadine may also be affected by grapefruit.
Vitamin K-Rich Foods and Garlic
Vitamin K is an important component of the blood clotting process and high amounts of it may promote blood clotting. Foods high in vitamin K include broccoli, cabbage, collard greens, spinach, kale, turnip greens and Brussels sprouts. Garlic, in contrast, may affect how platelets clump to form blood clots and may promote bleeding.
Be careful if you take anti-coagulants. Certain anti-coagulants such as warfarin may be significantly affected by vitamin K-rich foods. If you are taking warfarin, it’s important to be consistent every day with the amount of these foods that you eat so that you do not unintentionally make your blood more or less likely to clot – talk to your doctor about how much you should be eating. Similarly, talk to your doctor about how much garlic is safe to include in your diet, and avoid garlic supplements. Anticoagulants may also be affected by cranberry, ginger, glucosamine, ginseng and ginkgo.
Walnuts are high in dietary fiber and on average contain 31% of your daily value of fiber per cup – this is great for your digestion and cholesterol, but could potentially alter the absorption of certain medications.
Be careful if you take levothyroxine. Walnuts may decrease the absorption of levothyroxine, the medication most commonly used to treat hypothyroidism. Other dietary fiber supplements, as well as soybean flour, may also affect the function of levothyroxine.
Foods rich in tyramine, a natural amino acid, include strong, aged or processed cheeses (including aged cheddar, Swiss, blue cheese, Camembert, brie, mozzarella and parmesan), beef or chicken liver, cured meats, anchovies, fava beans and avocados, among others.
Be careful if you take monoamine oxidase inhibitors (MAOIs). MAOIs such as phenylzine or tranylcypromine are a type of antidepressant medication. For people on MAOIs, eating many foods that contain a lot of tyramine could cause a sudden, highly dangerous increase in blood pressure. People taking MAOIs must follow a low-tyramine diet in consultation with their doctor. Tyramine is also not safe with certain antibiotics like linezolid.
Milk or Dairy
Dairy products contain calcium, which is good for healthy bones and a healthy nervous system, but may affect medication absorption in the digestive system.
Be careful if you take quinolone or tetracycline antibiotics. Quinolone antibiotics such as ciprofloxacin, levofloxacin, norfloxacin and ofloxacin and tetracycline antibiotics such as doxycycline, minocycline and tetracycline may not be absorbed as well if you have recently ingested a calcium-rich food or drink. Avoid taking these medications within two hours of consuming dairy products.
For more information visit http://www.doctoroz.com/videos/five-dangerous-food-and-medication-combinations